Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS Milwaukee, WI

July 15, 2003Dane County, Jefferson County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 15, 2003, 1:59 AM CDT for Dane County, Jefferson County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 1:59 AM CDT (06:59 UTC)
Expired
Jul 15, 2003, 2:45 AM CDT
In force
46 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Dane County, WI, Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 30 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 150659
SVRMKX
WIC025-055-150745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
159 AM CDT TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 245 AM CDT

* AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CAMBRIDGE...OR ABOUT 7 MILES SOUTHWEST OF
  LAKE MILLS...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORT ATKINSON AT 210 AM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH
THESE STORMS. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS
PASSED.

LAT...LON 4314 8905 4296 8918 4285 8866 4299 8860

$$

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:55 PM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jul 14, 2:55 PM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT MON JUL 14 2003

FCST FOCUS ON UPCOMING TSTM EVENT TONIGHT INTO TUE MRNG.

SAT PIX SHOWING CI SHIELD HAS OVRSPRD SRN WI THIS AFTN AS LINE OF
SHWRS AND TSTMS TO OUR WEST CONTINUE TO DCRS IN INTENSITY AND
COVERAGE. INDICES ACRS SRN WI ARE AT A MIN ATTM BUT XPCTD TO INCRS
LTR TNGT AS BEST DYNAMICS BEGIN TO PUSH INTO CWA.

H300 JET STREAK STILL PROGGD TO AFFECT MAINLY NRN HLF OF WI WITH
LESSER FORCING IN THE SOUTH. BEST VORT MAX IS ALSO TO OUR N.

40-50 KT LLJ XPCTD TO PULL HIGHER MOISTURE FIELD INTO SRN WI AHD OF
APRCHG CDFNT THAT CROSSES OUR AREA DURG THE NIGHT. PWTR VALUES RISE
TO 1.86 AFT 09Z...HWVR ONLY MINOR CAPE VALUES SEEN ON BUFKIT WITH
LI/S ARD -2. GOOD WIND SHEAR. SO ALTHO SVR WORDING HAS BEEN REMOVED
IN FCST HAVE LEFT IN MENTION OF STG GUSTY TSTM WINDS AND PSBL HEAVY
RAINFALL.

HOLD ONTO MENTION OF SHWRS/TSTMS INTO TUE MRNG THEN PTSNY SKIES.
DROP OFF IN DEWPTS MAY NOT BE THAT NOTICEABLE UNTIL TUE NGT. NEXT
CHC OF RAIN WILL BE ON FRI.

HAVE GNRLY STAYED WITH WARMER LOOK OF PREV FCST...A TWEAK UP FROM
WHAT NEW TEMP GUID IS PROPOSING.

.MKX...NONE.
Hazardous weather outlook, Jul 14, 10:07 AM CDT, 15 hours 52 minutes before
WIZ046-047-051-052-056>060-062>072-150500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1007 AM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY
THREAT.  A LINE OF THUNDERSTORMS IS EXPECTED TO FORM AHEAD OF A COLD
FRONT...AND SWEEP INTO SOUTH CENTRAL WISCONSIN LATER THIS
EVENING...AND INTO SOUTHEAST WISCONSIN OVERNIGHT. THE ATMOSPHERE
AHEAD OF THE FRONT WILL BECOME MORE UNSTABLE AS LOW LEVEL MOISTURE
INCREASES LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS EVENING AND OVERNIGHT.

GEHRING

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:04 AM CDTSevere Thunderstorm WarningMKXRock41 min
Jul 15, 2:15 AM CDTSevere Thunderstorm WarningMKXWalworth60 min
Jul 15, 2:19 AM CDTSevere Thunderstorm WarningMKXWalworth56 min
Jul 15, 2:21 AM CDTSevere Thunderstorm WarningMKXWaukesha39 min
Jul 15, 2:25 AM CDTSpecial Marine WarningMKX95 min
Jul 15, 2:25 AM CDTSpecial Marine WarningMKX95 min
Jul 15, 2:30 AM CDTSevere Thunderstorm WarningMKXKenosha, Milwaukee, Racine60 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.